Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Some finite quotients of the mapping class group of a surface

Author: Patricia L. Sipe
Journal: Proc. Amer. Math. Soc. 97 (1986), 515-524
MSC: Primary 32G15; Secondary 57N05
MathSciNet review: 840639
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ S$ be a smooth, oriented, compact surface of genus $ p \geqslant 2$, and $ {\operatorname{Mod} _p}$ its Teichmüller modular group (or mapping class group). Let $ {T_1}(S)$ denote the unit tangent bundle, and let $ n$ be an integer dividing $ 2p - 2$. $ {\operatorname{Mod} _p}$ acts on the finite set $ {\Phi _n}$, the elements of which are certain homomorphisms from $ {H_1}({T_1}(S),{{\mathbf{Z}}_n})$ to $ {{\mathbf{Z}}_n}$. In previous work of the author, these homomorphisms arose as the topological description of the $ n$th roots of the canonical bundle of the universal Teichmüller curve; however, a topological approach is taken here. The subgroups of $ {G_{p,n}}$ which leave all elements of $ {\Phi _n}$ fixed are subgroups of finite index in $ {\operatorname{Mod} _p}$. Let $ {Q_n} = {\operatorname{Mod} _p}/{G_{p,n}}$. The elements of $ {Q_n}$ are characterized algebraically. $ {Q_n}$ is an extension of $ {(2{{\mathbf{Z}}_n})^{2p}}$ by the symplectic group $ {\text{Sp(p,}}{{\mathbf{Z}}_n})$ (and in the case of $ n \operatorname{odd}, {Q_n}$ is a semidirect product).

References [Enhancements On Off] (What's this?)

  • [1] Michael F. Atiyah, Riemann surfaces and spin structures, Ann. Sci. École Norm. Sup. (4) 4 (1971), 47–62. MR 0286136
  • [2] Clifford J. Earle, Families of Riemann surfaces and Jacobi varieties, Ann. Math. (2) 107 (1978), no. 2, 255–286. MR 0499328
  • [3] -, Roots of the canonical divisor class over Teichmüller space, preprint.
  • [4] Dennis Johnson, Spin structures and quadratic forms on surfaces, J. London Math. Soc. (2) 22 (1980), no. 2, 365–373. MR 588283, 10.1112/jlms/s2-22.2.365
  • [5] W. B. R. Lickorish, A finite set of generators for the homeotopy group of a 2-manifold, Proc. Cambridge Philos. Soc. 60 (1964), 769–778. MR 0171269
  • [6] David Mumford, Abelian quotients of the Teichmüller modular group, J. Analyse Math. 18 (1967), 227–244. MR 0219543
  • [7] C. L. Siegel, Topics in complex function theory. Vol. II, Wiley Classics Library, John Wiley & Sons, Inc., New York, 1988. Automorphic functions and abelian integrals; Translated from the German by A. Shenitzer and M. Tretkoff; With a preface by Wilhelm Magnus; Reprint of the 1971 edition; A Wiley-Interscience Publication. MR 1008931
  • [8] P. L. Sipe, Roots of the canonical bundle of the universal Teichmüller curve, Thesis, Cornell Univ., 1979.
  • [9] Patricia L. Sipe, Roots of the canonical bundle of the universal Teichmüller curve and certain subgroups of the mapping class group, Math. Ann. 260 (1982), no. 1, 67–92. MR 664367, 10.1007/BF01475756

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 32G15, 57N05

Retrieve articles in all journals with MSC: 32G15, 57N05

Additional Information

Article copyright: © Copyright 1986 American Mathematical Society